Alert archive / North Carolina / Frost Advisories in 2020

Frost Advisory 2, NWS Wilmington, NC

April 10, 20206 counties in North Carolina; 4 counties in South Carolina

NWS Wilmington, NC issued this frost advisory at Apr 10, 2020, 5:27 PM EDT for 6 counties in North Carolina; 4 counties in South Carolina. It took effect at Apr 11, 2020, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 5:27 PM EDT (21:27 UTC)
In effect from
Apr 11, 2020, 3:00 AM EDT
Expired
Apr 11, 2020, 8:00 AM EDT
In force
5 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Horry County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 54 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -379 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-379 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS72 KILM 102127
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
527 PM EDT Fri Apr 10 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-059-111200-
/O.NEW.KILM.FR.Y.0002.200411T0700Z-200411T1200Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Loris, Green Sea, and Aynor
527 PM EDT Fri Apr 10 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...In South Carolina, Marlboro, Darlington, Dillon and 
  Northern Horry Counties. In North Carolina, Robeson, Bladen, 
  Columbus, Inland Pender, Inland New Hanover and Inland 
  Brunswick Counties.

* WHEN...From 3 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
913 
WWUS72 KILM 111200
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
800 AM EDT Sat Apr 11 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-059-111300-
/O.EXP.KILM.FR.Y.0002.000000T0000Z-200411T1200Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Loris, Green Sea, and Aynor
800 AM EDT Sat Apr 11 2020

...FROST ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Apr 10, 2:46 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 10, 2:46 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
246 PM EDT Fri Apr 10 2020

.SYNOPSIS...
High pressure will build in with cool and dry air through early
Saturday. An approaching storm system will bring a good chance
of showers and thunderstorms late Sunday and Monday. Dry and
cooler weather will follow late Monday into Tuesday. Unsettled
weather may return mid-week, as a strong cold front approaches.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
The clear sky, light wind, and dry air, will lend to great long-wave
heat escape overnight, to the degree, that patchy frost was inserted
in isolated locations along the northern tier of SE NC, from Red
Springs to Jerome to Kelly to Holly Shelter. Most areas will not see
frost but agricultural interests in known cold spots in vicinity of
these areas should be prepared for possible frost, upper 30s to
lower 40s most everywhere else.

Mainly clear skies seen hundreds of miles to the W and even SW, and
Saturday shaping up to be mainly sunny, and holding just under 70
degrees for most locations, several degrees below average for 4/11.
Return flow and moisture increases the main theme for Saturday night
as warm air advection begins, with min-T 13-16 degrees warmer than
Saturday morning. Patches of fog possible early Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
The short term period will be dominated by the strongly forced
system and associated frontal systems. Guidance continues to
show the rainfall associated with the warm front Sunday may
remain moreso to the west as stubborn mid level dry air hangs
on. The main front with the possibility of severe weather should
march across just after 12z or so Monday. In between there
should be an extended lull in activity between the initial
activity with the warm front and the arrival of the cold front.
Pops have been adjusted to reflect this scenario. Plenty of
shear with the cold front but as usual instability will be more
of a wild card especially given the expected timing.
Temperatures will be warm through the period.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Expect an active Monday at least early on as the strongly
forced cold front moves across during the morning. Relatively
quiet beyond this with increasing confidence via model agreement
that Wednesday will be wet as a baroclinic zone stalls along
the coast with mid and upper level jet dynamics providing good
forcing. Thursday and Friday should be dry as these rainmakers
should get kicked out to the east. Temperature trends remain
intact with warm readings early on followed by slightly cooler
than climatology late in the period.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR through the 18Z TAF period. Sustained winds at all terminals
except KCRE have consistently seen 20 knots or more. Gusts are
typically trending in the 25-30 knots range at all terminals. Winds
should calm down as we approach sunset. Winds will start to back to
a more westerly component towards the end of the TAF period, though
the coastal terminals, especially KMYR and KCRE, may see more of a
southeasterly component as the seabreeze sets up.

Extended Outlook...VFR conditions continue through the weekend.
Flight restrictions possible late Sunday into Monday with an
approaching low pressure system. VFR for mid next week.

&&

.MARINE...
An advisory remains posted for gusty NW winds offshore, up to 25 kt
through early evening, before an easing trend commences. Seas
offshore 4-5 feet, but 2-3 ft inshore for E and SE facing coasts.
Saturday a much improved marine day, with N=NNE winds early, coming
around to the S in the afternoon, 12 knots or less. No TSTMs this
period, but isolated marine showers and patchy light rain
near land Saturday night and early Sunday, should be expected.
Primary wave energy this period, NW waves 2-4 feet every 4-5 seconds
transitioning to light southerly chop late Saturday.

Rugged conditions for the marine community for the first couple
days of the short and long term forecast periods. Southeast
winds of 15-20 knots Sunday will veer to southwest into Monday
morning and increase to 25-30 knots with higher gusts. It seems
Gale conditions are becoming more likely for this particular
time. Winds will become west to northwest in the wake of the
system remaining basically this way for a few days as a front
becomes stationary near or along the coast. Lower confidence in
wind directions with this scenario but wind speeds should be
relatively light. Significant seas will be very high early on
dropping steadily in time with the lighter wind fields.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Red Flag Warning until 6 PM EDT this evening for NCZ087-096-
     099-105>110.
     Coastal Flood Advisory until midnight EDT tonight for NCZ106-
     108.
     Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
     Saturday for NCZ107.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
     252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...IGB
MARINE...MJC/SHK
Hazardous weather outlook, Apr 10, 11:39 AM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1139 AM EDT Fri Apr 10 2020

SCZ017-023-024-032-033-039-054>056-058-059-111545-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
1139 AM EDT Fri Apr 10 2020

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-111545-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1139 AM EDT Fri Apr 10 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-111545-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-
1139 AM EDT Fri Apr 10 2020

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.
   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-111545-
Inland New Hanover-
1139 AM EDT Fri Apr 10 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.
   Red Flag Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-111545-
Coastal Pender-Coastal New Hanover-
1139 AM EDT Fri Apr 10 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.
   Coastal Flood Advisory.
   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Local storm report, Apr 10, 12:27 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1227 PM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     TSTM WND DMG     11 NE CONWAY            33.95N 78.93W
04/09/2020                   HORRY              SC   PUBLIC

            SOCIAL MEDIA REPORT OF PINE TREES SNAPPED
            AND ROOF DAMAGE TO SHED NEAR INTERSECTION OF
            HWY 19 AND WESTMORELAND RD IN CONWAY.

&&

VAO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:55 AM EDTCoastal Flood AdvisoryILMNew Hanover24 hr
Apr 10, 11:27 AM EDTRed Flag WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson7 hr

Nearby

Frost Advisories in North Carolina, 2020Frost Advisories in South Carolina, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.